Alert archive / California / Areal Flood Advisories in 2016

Areal Flood Advisory 21, NWS Las Vegas, NV

April 30, 2016San Bernardino County, California

NWS Las Vegas, NV issued this areal flood advisory at Apr 30, 2016, 11:50 AM PDT for San Bernardino County, California. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Apr 30, 2016, 11:50 AM PDT (18:50 UTC)
Expired
Apr 30, 2016, 2:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 174 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WGUS85 KVEF 301850
FLSVEF

FLOOD ADVISORY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1150 AM PDT SAT APR 30 2016

CAC071-301945-
/O.NEW.KVEF.FA.Y.0021.160430T1850Z-160430T1945Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1150 AM PDT SAT APR 30 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLOOD ADVISORY FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 1245 PM PDT

* AT 1147 AM PDT...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO
  THUNDERSTORMS ALONG STATE ROUTE 62 WEST OF VIDAL JUNCTIONS. THIS
  WILL CAUSE MINOR FLOODING IN LOW WATER CROSSING IN SOUTHEAST
  SAN BERNARDINO COUNTY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BETWEEN MILE MARKERS 105 AND 125 ON STATE ROUTE 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN WILL LEAD TO FLOWING WATER IN NORMALLY DRY WASHES AND
PONDING OF WATER ON ROADS. LOW WATER CROSSINGS CAN BE DANGEROUS IN
HEAVY RAIN. DO NOT DRIVE INTO FLOODED ROADS OR LOW WATER CROSSINGS.
REPORT FLOODED ROADS TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3422 11492 3426 11437 3413 11435 3412 11437
      3411 11441 3408 11444 3408 11492

$$

JA
3 follow-up statements
848 
WGUS85 KVEF 301857
FLSVEF

FLOOD ADVISORY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1157 AM PDT SAT APR 30 2016

CAC071-302145-
/O.EXT.KVEF.FA.Y.0021.000000T0000Z-160430T2145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1157 AM PDT SAT APR 30 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS EXTENDED THE

* FLOOD ADVISORY FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 245 PM PDT

* AT 1155 AM PDT...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO
  THUNDERSTORMS. THIS WILL CAUSE MINOR FLOODING IN LOW WATER
  CROSSINGS IN SOUTHEAST SAN BERNARDINO COUNTY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BETWEEN MILE MARKERS 105 AND 139 ON STATE ROUTE 62. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN WILL LEAD TO FLOWING WATER IN NORMALLY DRY WASHES AND
PONDING OF WATER ON ROADS. LOW WATER CROSSINGS CAN BE DANGEROUS IN
HEAVY RAIN. DO NOT DRIVE INTO FLOODED ROADS OR LOW WATER CROSSINGS.
REPORT FLOODED ROADS TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3422 11492 3426 11437 3413 11435 3412 11437
      3411 11441 3408 11444 3408 11492

$$

JA
292 
WGUS85 KVEF 302003
FLSVEF

FLOOD ADVISORY
NATIONAL WEATHER SERVICE LAS VEGAS NV
103 PM PDT SAT APR 30 2016

CAC071-302145-
/O.CON.KVEF.FA.Y.0021.000000T0000Z-160430T2145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
103 PM PDT SAT APR 30 2016

...THE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 245 PM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

AT 1257 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS WERE CONFINED
TO THE AREA NEAR BIG RIVER AND HAVE DISSIPATED ALONG STATE ROUTE 62
WEST OF BIG RIVER. RUNOFF FROM THESE STORMS WILL CAUSE MINOR
FLOODING IN THE ADVISORY AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BIG RIVER AND STATE ROUTE 62 BETWEEN MILE MARKERS 105 AND 110. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. 

&&

LAT...LON 3422 11492 3426 11437 3413 11435 3412 11437
      3411 11441 3408 11444 3408 11492

$$

JA
981 
WGUS85 KVEF 302144
FLSVEF

FLOOD ADVISORY
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT SAT APR 30 2016

CAC071-302150-
/O.EXP.KVEF.FA.Y.0021.000000T0000Z-160430T2145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
244 PM PDT SAT APR 30 2016

...THE FLOOD ADVISORY WILL EXPIRE AT 245 PM PDT FOR SOUTHEASTERN SAN
BERNARDINO COUNTY...

LIGHT RAIN SHOWERS WERE DETECTED NEAR STATE ROUTE 62 AROUND MILE
MARKER 105 AND ABOUT 10 MILES TO THE WEST. HOWEVER...HEAVY RAIN
IS NOT EXPECTED AND FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. TRAVELERS IN SOUTHEAST SAN BERNARDINO COUNTY SHOULD BE
AWARE OF ANY STANDING WATER IN LOW WATER CROSSINGS THIS AFTERNOON.

LAT...LON 3422 11492 3426 11437 3413 11435 3412 11437
      3411 11441 3408 11444 3408 11492

$$

JA

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this areal flood advisory went out at Apr 30, 10:04 AM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 30, 10:04 AM PDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1004 AM PDT SAT APR 30 2016

.SYNOPSIS...WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TODAY ESPECIALLY ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA AS A
WEATHER SYSTEM MOVES THROUGH. GUSTY NORTH WINDS WILL ALSO PERSIST
ACROSS INYO COUNTY. SHOWER CHANCES STICK AROUND THROUGH THE WEEKEND
BEFORE THINGS BEGIN TO DRY OUT AND WARM UP NEXT WEEK. TEMPERATURES
WILL RETURN TO ABOVE NORMAL VALUES BY TUESDAY AND REMAIN THERE
THROUGH THURSDAY BEFORE ANOTHER WEATHER SYSTEM BRINGS INCREASING
CLOUDS AND COOLER TEMPERATURES TO THE REGION...ALONG WITH A CHANCE
OF SHOWERS LATE IN THE WEEK.
&&

.UPDATE...A PERSISTENT AREA OF RAIN HAS BEEN LOCATED ROUGHLY UNDER
THE CENTER OF THE UPPER LOW THIS MORNING WITH PRETTY HEALTHY
RAINFALL AMOUNTS ACROSS MUCH OF THE LAS VEGAS VALLEY DOWN INTO
SOUTHERN CLARK COUNTY. WIDESPREAD AMOUNTS AROUND A HALF INCH HAVE
BEEN REPORTED WITH LOCALLY HIGHER AMOUNTS. RAINFALL AT THE OFFICIAL
CLIMATE STATION FOR LAS VEGAS AT MCCARRAN AIRPORT TODAY HAS
SURPASSED THE PREVIOUS DAILY RECORD FOR APRIL 30TH WHICH WAS .35" IN
1973. RAINFALL SO FAR TODAY AS OF ABOUT 10 AM IS A LITTLE OVER A
HALF INCH AND IT WAS STILL RAINING. WE HAVE MOVED INTO SECOND PLACE
ALL TIME FOR THE MONTH OF APRIL BUT OFFICIAL TOTALS WILL NOT BE
AVAILABLE UNTIL AFTER MIDNIGHT. SOME DECENT SNOW WAS NOTED ON WEB
CAMS IN LEE CANYON WITH WHAT LOOKS TO BE 3 TO 5 INCHES ABOVE 8000
FEET. DOWN AT THE MT. CHARLESTON FIRE STATION...NEARLY 3 INCHES OF
SNOW HAD FALLEN BUT THERE WAS ONLY A TRACE ON THE GROUND DUE TO
MELTING. BASED ON LATEST RADAR AND MODEL TRENDS IT LOOKS LIKE THE
HEAVIEST OF THE SNOWFALL FOR THE SPRING MOUNTAINS IS NOW BEHIND US
BUT THERE COULD STILL BE A COUPLE OF INCHES ADDITIONAL SNOW ABOVE
8000 FEET. SHOWERS WILL PERSIST ACROSS THE CWA TODAY AND ISOLATED
THUNDERSTORMS CANNOT BE RULED OUT. RIGHT NOW THE BEST CHANCE OF ANY
THUNDERSTORMS LOOKS TO BE SOUTHERN MOHAVE COUNTY AND SOUTHEAST SAN
BERNARDINO COUNTY. NOT TOO CONFIDENT IN TEMPERATURES FOR TODAY BUT
MODELS AND SATELLITE INDICATE THERE COULD BE SOME BRIEF BREAKS IN
THE CLOUD COVER TO ALLOW TEMPERATURES TO WARM TO FORECAST LEVELS.
UPDATES ARE NOT PLANNED AT THIS TIME.
&&

.AVIATION...FOR MCCARRAN...BAND OF SHOWERS CONTINUES TO SLOWLY WORK
ITS WAY SOUTHWARD OUT OF THE LAS VEGAS VALLEY LATE THIS
MORNING...ALLOWING A SLIGHT IMPROVEMENT IN CONDITIONS.
NONETHELESS...LOW CIGS ON THE ORDER OF AROUND 5K FEET ARE EXPECTED
TO CONTINUE INTO THE AFTERNOON BEFORE GRADUALLY IMPROVING THIS
EVENING/TONIGHT WITH MOUNTAIN OBSCURATIONS THROUGH THIS PERIOD.
ICING AS LOW AS 10K FEET WILL REMAIN LIKELY THROUGH THIS EVENING
ALONG WITH AREAS OF MECHANICAL TURBULENCE. ADDITIONAL SHOWER
DEVELOPMENT IS EXPECTED THIS AFTERNOON/EVENING AS THE SYSTEM DEPARTS
THE REGION...WITH A SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM.
CONFIDENCE REMAINS ON THE LOW SIDE FOR THUNDER...BUT CONDITIONS WILL
BE MONITORED CLOSELY THROUGH THE DAY. WIND SPEED AND DIRECTION MAY
BE ERRATIC AROUND ANY SHOWER/THUNDERSTORM DEVELOPMENT. OTHERWISE
WINDS WILL GENERALLY PREVAIL OUT OF THE NORTH BEFORE EASING OVER TO
THE NORTHEAST LATE THIS AFTERNOON/THIS EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...BAND OF SHOWERS CONTINUES TO SLOWLY WORK ITS WAY
SOUTHWARD OUT OF THE LAS VEGAS VALLEY LATE THIS MORNING...ALLOWING A
SLIGHT IMPROVEMENT IN CONDITIONS IN THE AREA. NEW DEVELOPMENT IS
EXPECTED TO CONTINUE ACROSS THE COLORADO RIVER VALLEY AND MOHAVE
COUNTY ARIZONA INTO THE AFTERNOON...WITH ISOLATED THUNDERSTORMS NOT
OUT OF THE QUESTION ACROSS THESE AREAS THIS AFTERNOON. PRECIPITATION
IS EXPECTED TO TAPER OFF FROM NORTHWEST TO SOUTHEAST THIS EVENING.
LOW CIGS ON THE ORDER OF AROUND 5K FEET ARE EXPECTED TO CONTINUE
THROUGH MUCH OF THE AFTERNOON AND EVENING BEFORE IMPROVING TONIGHT
WITH MOUNTAIN OBSCURATIONS THROUGH THIS PERIOD. ICING AS LOW AS 10K
FEET WILL REMAIN LIKELY THROUGH THIS EVENING ALONG WITH AREAS OF
MECHANICAL TURBULENCE. NORTHERLY WINDS EXPECTED TO PREVAIL AT ALL
TAF SITES THIS AFTERNOON...WITH THE STRONGEST WINDS EXPECTED IN INYO
AND SAN BERNARDINO COUNTIES WHERE SPEEDS OF 20-25 KTS AND GUSTS 35-
40 KTS WILL BE POSSIBLE. &&

.PREV DISCUSSION...
230 AM PDT SAT APR 30 2016

.SHORT TERM...THROUGH SUNDAY NIGHT.

PRECIPITATION IS UNFOLDING AS ANTICIPATED THIS MORNING WITH
WIDESPREAD RAINFALL OBSERVED THROUGH 2 AM ACROSS THE SOUTHERN GREAT
BASIN SOUTHWARD TO THE NEVADA SECURITY SITE AND LIGHT RAIN HAS JUST
BEGUN TO FALL ACROSS THE CENTRAL LAS VEGAS VALLEY. AMOUNTS TO OUR
NORTH HAVE GENERALLY BEEN IN THE 0.10-0.25 RANGE.  HIGH RESOLUTION
MODELS CONTINUE TO FAVOR SOUTHERN NEVADA AND EASTERN INYO
COUNTY/NORTHEASTERN SAN BERNARDINO COUNTY FOR WIDESPREAD LIGHT TO
MODERATE PRECIPITATION THROUGH THE MORNING HOURS SUPPORTED BY
FAVORABLE JET DYNAMICS AND COOLING TEMPERATURES ALOFT AS THE CLOSED
LOW DROPS SOUTHWARD. SIMILAR PRECIPITATION AMOUNTS OF BETWEEN 0.10-
0.25" CAN BE EXPECTED ACROSS THE DESERT VALLEYS IN THESE
AREAS...WITH GREATER AMOUNTS IN THE HIGHER TERRAIN. LATEST CHECK OF
THE TEMPERATURE AT MT CHARLESTON IS 34F WITH SOME RAIN AND SNOW
MIXING IN...COOLING 700MB TEMPERATURES THROUGH MORNING WILL ENSURE
THAT THIS CHANGES OVER TO MOSTLY SNOW ABOVE THE 7000 FOOT LEVEL BY
SUNRISE WITH 1-2 INCHES POSSIBLE NEAR THE CITY OF MT CHARLESTON.
SEVERAL INCHES OF SNOW ARE LIKELY TO ACCUMULATE ABOVE 8500 FEET BY
MID MORNING.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BREAK OUT LATER THIS
MORNING BENEATH THE CLOSED LOW THANKS TO THE COOL 500MB TEMPERATURES
ALOFT EXCEEDING -20C. A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY
WINDS. STRONGEST THUNDERSTORMS ARE MOST FAVORED ACROSS THE EASTERN
MOJAVE DESERT AND MOHAVE COUNTY CLOSER TO THE COLDEST UPPER LEVEL
TEMPERATURES.

THE CLOSED LOW RESPONSIBLE FOR TODAYS RAINFALL AND THUNDERSTORMS
WILL PUSH EASTWARD SUNDAY BUT RESIDUAL MOISTURE AND INSTABILITY
BENEATH A BROAD TROUGH ACROSS THE WEST WILL FAVOR ADDITIONAL
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. TEMPERATURES SUNDAY
AFTERNOON WILL REBOUND CLOSER TO SEASONAL NORMALS...BUT STILL BE A
FEW DEGREES ON THE COOL SIDE.

.LONG TERM...THROUGH SATURDAY.

CONFIDENCE REMAINS MODERATE TO HIGH IN THE LONG TERM FORECAST, AS
MODELS ARE IN QUITE GOOD AGREEMENT. THERE ARE SOME TIMING
DIFFERENCES FOR THE LATTER HALF OF THE WEEK AND INTO NEXT WEEKEND,
BUT THE OVERALL SYNOPTIC PICTURE REMAINS THE SAME.

LINGERING MOISTURE AND AFTERNOON INSTABILITY ON MONDAY WILL CONTINUE
THE CHANCE OF SOME SHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTHEAST
NEVADA AND NORTHWEST ARIZONA. RIDGING ALOFT WILL THEN MOVE OVER THE
REGION TUESDAY, WITH DRY AND WARMER CONDITIONS ANTICIPATED. THE
RIDGE AXIS WILL SLOWLY MOVE EAST WEDNESDAY AS A LARGE EASTERN
PACIFIC TROUGH APPROACHES THE WEST COAST. SOUTHERLY WINDS WILL
INCREASE, BECOMING BREEZY TO LOCALLY WINDY. THIS MIXING WILL HELP
TEMPERATURES CLIMB WELL ABOVE NORMAL WEDNESDAY INTO THURSDAY. THE
TROUGH WILL THEN SPIN INTO A CLOSED, CUTOFF LOW ON THURSDAY AND
GRADUALLY SLIDE EAST ACROSS THE DESERT SOUTHWEST FRIDAY THROUGH THE
WEEKEND. MOISTURE WILL SPREAD FROM WEST TO EAST ACROSS OUR AREA
THURSDAY AND FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
NORTHERN INYO COUNTY THURSDAY BEFORE PRECIP CHANCES SPREAD EAST TO
MOST LOCATIONS BY FRIDAY. THE CENTER OF THE UPPER LOW WILL BE
PUSHING INTO NORTHERN ARIZONA ON SATURDAY, YET WE COULD STILL SEE
SHOWERS ACROSS MOST OF THE AREA AS ANOTHER PV ANOMALY RIDES DOWN THE
BACK SIDE OF THE UPPER LOW SATURDAY INTO SUNDAY. TEMPERATURES WILL
TREND COOLER STARTING THURSDAY, WITH BELOW NORMAL TEMPERATURES
EXPECTED OVER THE WEEKEND.

&&

.SPOTTER INFORMATION STATEMENT...ACTIVE WEATHER IS EXPECTED OVER
THE WEEKEND.  SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

UPDATE...HARRISON
AVIATION...PULLIN
SHORT TERM...OUTLER
LONG TERM...PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

Areal Flood Advisories in California, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.